Universal spectra of the disjoint union of regular graphs

Willem H. Haemers*, Mohammad Reza Oboudi

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review

11 Citations (Scopus)


A universal adjacency matrix of a graph G with adjacency matrix A is any matrix of the form U=αA+βI+γJ+δD with α≠0, where I is the identity matrix, J is the all-ones matrix and D is the diagonal matrix with the vertex degrees. In the case that G is the disjoint union of regular graphs, we present an expression for the characteristic polynomials of the various universal adjacency matrices in terms of the characteristic polynomials of the adjacency matrices of the components. As a consequence we obtain a formula for the characteristic polynomial of the Seidel matrix of G, and the signless Laplacian of the complement of G (i.e. the join of regular graphs). The main tool is a simple but useful lemma on equitable matrix partitions. With this note we also want to propagate this technique.
Original languageEnglish
Pages (from-to)244-248
JournalLinear Algebra and its Applications
Publication statusPublished - Dec 2020


  • Characteristic polynomial
  • Graph spectrum
  • Laplacian
  • Seidel matrix
  • Signless Laplacian
  • Universal adjacency matrix


Dive into the research topics of 'Universal spectra of the disjoint union of regular graphs'. Together they form a unique fingerprint.

Cite this